Arkansas, 2023

Damaging Winds in Arkansas, August 13, 2023

August 13, 2023 · NWS TSA · 2 events in 2 counties and zones

Thunderstorms moved through northwestern Arkansas during the early morning hours of the 13th. The strongest storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms moved through northwestern Arkansas during the early morning hours of the 13th. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 2:35 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 13, 2:35 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
335 AM CDT Sun Aug 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 312 AM CDT Sun Aug 13 2023

Cluster of elevated convection has developed across northeast OK
early this morning, with an overall trend of lifting toward the
northeast. Subtle circulation can be seen in reflectivity mosaic
moving across central OK, which is likely contributing to this
development and would support the idea of this convection lifting
north/northeast into MO and far NW AR during the morning.

Presence of mid level clouds once again today does result in some
uncertainty regarding excessive heat potential. Would expect to
see enough clearing later today for temps to warm into mid-upper
90s through much eastern OK, with dew points remaining quite high
as we've seen in recent days. Have opted to go ahead with
expansion of excessive heat warning north into the Tulsa metro
and through the Arkansas River valley based on this idea.

&&

.LONG TERM...
(Tonight through Saturday)
Issued at 312 AM CDT Sun Aug 13 2023

Strong shortwave moving across the Northern Plains will push a
cold front through the area tonight into Monday, bringing a
welcome break from the heat, along with widespread showers and
thunderstorms at least to the north of I-40 tonight. Increasing
deep layer wind fields associated with the upper wave will allow
for storm organization, and direction of flow essentially parallel
to front may result in some training of storms and pockets of
heavy rainfall, with far northeast OK/northwest AR favored. WIll
not issue a flood watch at this time as the bulk of excessive
rainfall potential should remain focused across southwest/central
MO. Storms progress south will be limited by effects of upper
ridge and warmer temps aloft.

Cooler and drier airmass will settle over the area behind the
front with below normal temperatures the first half of the week.
Precipitation chances beyond tonight appear nil as upper level
ridge expands back over the Southern and Central Plains by mid to
late week, with a return to hot summer weather.

&&

.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT Sun Aug 13 2023

A few showers will be possible near the northeast Oklahoma and far
northwest Arkansas sites through mid morning. Scattered showers
and thunderstorms will likely develop this evening as a cold
front drops south into the area, with the northeast Oklahoma and
far northwest Arkansas sites again the most likely to be impacted
by this activity. VFR conditions will prevail outside of
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   97  70  84  62 /  30  70  10   0
FSM   99  76  88  64 /  10  10  10   0
MLC  100  74  85  63 /  10  10  10   0
BVO   91  67  83  58 /  40  70  10   0
FYV   93  70  82  58 /  40  60  10   0
BYV   92  69  81  58 /  50  60  10   0
MKO   98  70  83  60 /  20  40  10   0
MIO   90  67  83  58 /  60  70  10   0
F10   98  70  84  60 /  10  40  10   0
HHW  100  76  90  66 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning from noon today to 8 PM CDT this evening
     for OKZ049-053-060>062-067-070>076.

     Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ054>059-063>066-068.

AR...Excessive Heat Warning from noon today to 8 PM CDT this evening
     for ARZ019-020-029.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...05
Hazardous weather outlook, Aug 13, 3:56 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 AM CDT Sun Aug 13 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 AM CDT Sun Aug 13 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Mainly This Evening.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Mainly This Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Mainly This Evening.

DANGEROUS HEAT.
	RISK...Critical.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Late Morning.

DISCUSSION...
Scattered thunderstorms will continue across northwest Arkansas
early this morning, with a limited threat of hail and wind gusts
to 50 mph, along with locally heavy rainfall. Overall storm
chances remain low through the afternoon, before increasing
significantly across northeast Oklahoma and northwest Arkansas
this evening with the passage of a cold front. These storms will
pose an elevated risk of large hail and damaging wind gusts up to
70 mph. Heavy rainfall will also become a threat with localized
flash flooding, especially in locations closer to the Kansas and
Missouri borders.

Dangerous heat is expected again today across much of eastern
Oklahoma and west central Arkansas, with heat index values of 105
to 114 degrees likely.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY THROUGH THURSDAY...No Hazards.
FRIDAY AND SATURDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
A quieter weather pattern is expected behind the front for this
upcoming week. Hotter weather will return by the end of the week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 13, 2:38 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
338 AM CDT Sun Aug 13 2023

OKZ057-058-130930-
Craig OK-Ottawa OK-
338 AM CDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of southeastern Craig
and central Ottawa Counties through 430 AM CDT...

At 338 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northwest of Vinita, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Miami...                          Vinita...
Commerce...                       Fairland...
Afton...                          Quapaw...
Bluejacket...                     Wyandotte...
Narcissa...                       Ottawa...
Picher...                         Pyramid Corners...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 281 and 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 9480 3675 9466 3667 9495 3667 9500
      3665 9500 3659 9523 3676 9532
TIME...MOT...LOC 0838Z 245DEG 24KT 3671 9519

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 13, 3:04 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
404 AM CDT Sun Aug 13 2023

ARZ001-OKZ062-063-130945-
Benton AR-Delaware OK-Mayes OK-
404 AM CDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of northwestern Benton,
central Delaware and east central Mayes Counties through 445 AM
CDT...

At 404 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Spavinaw, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bella Vista...                    Jay...
Gravette...                       Spavinaw...
Hoot Owl...                       Spavinaw State Park...
Maysville...                      Hiwasse...
Chloeta...                        Dodge...
Lake Eucha State Park...          Zena...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9462 3650 9433 3643 9429 3621 9507
      3637 9516 3659 9462
TIME...MOT...LOC 0904Z 246DEG 40KT 3632 9504

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 13, 4:05 AM CST
Where
Washington County, 1.12 mi E of Tontitown
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
36.180, -94.210

Strong thunderstorm wind gusts snapped numerous large tree limbs.

Thunderstorm Wind, Benton

When
August 13, 4:09 AM CST
Where
Benton County, 1.04 mi WNW of Lowell
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.258, -94.146

Strong thunderstorm wind blew down a tree onto a road in northwest Lowell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131825, 1131824.